Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 54, NWS Phoenix, AZ

August 15, 2018Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 15, 2018, 3:20 PM MST for Yuma County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 3:20 PM MST (22:20 UTC)
Expired
Aug 15, 2018, 5:15 PM MST
In force
115 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 15 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WGUS55 KPSR 152220
FFWPSR
AZC027-160015-
/O.NEW.KPSR.FF.W.0054.180815T2220Z-180816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
320 PM MST WED AUG 15 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  West central Yuma County in southwestern Arizona...

* Until 515 PM MST.

* At 318 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain southeast of Somerton. One to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Areas southeast of Somerton.

* This includes AZ Route 195 between mile markers 11 and 17.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3240 11448 3245 11465 3254 11461 3255 11450
      3250 11441 3240 11439

$$

Iniguez
2 follow-up statements
687 
WGUS75 KPSR 152307
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
407 PM MST WED AUG 15 2018

AZC027-160015-
/O.CON.KPSR.FF.W.0054.000000T0000Z-180816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
407 PM MST WED AUG 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
WEST CENTRAL YUMA COUNTY...

At 407 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area were dissipating. These storms produced 
one to two inches of rain southeast of Somerton. Water will drain 
toward Somerton, likely impacting low water crossings on area roads 
including AZ Route 195.

Some locations that will experience flooding include...
Somerton.

This includes AZ Route 195 between mile markers 11 and 17.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3240 11448 3245 11465 3254 11461 3255 11450
      3250 11441 3240 11439

$$

Iniguez
111 
WGUS75 KPSR 160008
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
508 PM MST WED AUG 15 2018

AZC027-160018-
/O.EXP.KPSR.FF.W.0054.000000T0000Z-180816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
508 PM MST WED AUG 15 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL YUMA COUNTY WILL EXPIRE
AT 515 PM MST...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3240 11448 3245 11465 3254 11461 3255 11450
      3250 11441 3240 11439

$$

Iniguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:08 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 15, 2:08 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
208 PM MST Wed Aug 15 2018

.SYNOPSIS...
The potential for showers and thunderstorms will remain across
much of the region through Thursday with locally heavy rainfall
and gusty winds possible. A gradual drying trend will occur
starting Friday into the weekend, though some afternoon storms
will continue over higher terrain. Temperatures will also climb
back above normal.

&&

.DISCUSSION...
Current visible analysis shows two well-defined circulations
moving through south-central Arizona. The flow around the broader
circulation (what seems to be the inverted trough) is resulting
in upslope flow along the Gila mountains in Yuma county and this
is where most of the convection in our forecast area can currently
be seen. For the remainder of the day, expect thunderstorms to
continue to develop along the higher terrain of northern and
southern Arizona. Although ample amounts of moisture exist across
the region, clouds struggled to clear today across south-central
Arizona and because of this the lower deserts are rather "cool"
with temperatures around the Phoenix metro currently only in the
upper 80s/low 90s. Thus, not expecting much convection along the
lower deserts this afternoon, but maybe the aforementioned IT
could serve as an area of focus for additional thunderstorm
development. In addition, there continues to be a signal of
another gulf surge overnight which will improve the instability
later this evening, however none of the CAMs are really optimistic
anymore and the HREF keeps our forecast area pretty quiet
overnight. However, with a weak steering flow in place and enough
instability, any storm that does develop will have the potential
to produce gusty winds, frequent lightning, and flooding.

What happens on Thursday largely will depend on how much activity
and cloud cover lingers through the mid to late morning hours.
For Thursday afternoon and evening, storms will mostly need to
form over the high terrain or along any leftover boundaries as
there appears to be a lack of any discernible mid level waves.
PoPs across the lower deserts mostly fall to around 20% as the
steering flow turns southwesterly which generally favors storms
across the high terrain of eastern Arizona.

The southwesterly flow will continue through Friday while the
upper level high center shifts westward across northern Mexico.
Eventually the high shifts well to our west turning our flow out
of the north-northeast for this weekend. Considerable drying is
shown during this time with PWATs mostly falling below 1.5". Any
storm activity Friday should mostly be across the high terrain,
but we can't rule out an isolated storm or two across the lower
deserts. Temperatures are seen climbing to slightly above normal
readings starting Friday with a few of the warmest lower desert
spots approaching 110 degrees this weekend.

After a fairly dry day on Saturday, the flow is seen gradually
shifting out of the southeast once again providing some sort of
moisture increase starting Sunday. Chances for storms should
increase Sunday into early next week, but at this point there are
no obvious features to focus on that would create any widespread
storm activity.

&&

.AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL:

Looking like a rather quiet evening across the greater Phoenix area,
with left-over clouds from yesterday's convective activity
inhibiting convective development across south-central AZ. TS
activity is expected to remain confined to mainly the White Mtn
region and across SE AZ, with just SCT-BKN mid/high-level cloud
decks at the Phx area terminals. Winds are expected to remain
westerly well into the night, then shift to easterly during the 8-
10Z time frame as an area of light showers associated with the
remains of a large TS complex that is expected to develop over
northern Sonora Mexico/extreme southern AZ moves into the region. A
chance for light showers to persist into the mid-morning hours on
Thu before ending Thu afternoon, with westerly winds returning
during the mid-late morning hours on Thu.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect light to moderate southerly to southeasterly winds through
the TAF period, near 6-12kt. Otherwise skies will be mostly clear to
partly cloudy with FEW-BKN decks from 10-15kft.Aviation
Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Slightly drier air will slowly push into the region during the
weekend and into early next week, but afternoon storms will still
be possible over higher terrain areas. An increase in available
moisture during the Tues-Wed period to bring storm chances back
to, and raise humidity values over the lower deserts. Throughout
the period, wind speeds will be typical for mid summer with the
usual afternoon breezes. Temperatures will start out above average
during the Sat-Mon period, then fall back to near-average during
the Tue- Wed period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hernandez/Kuhlman
AVIATION...Percha
FIRE WEATHER...Percha

In the hours before

Special weather statement, Aug 15, 11:43 AM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1143 AM MST WED AUG 15 2018

AZZ532-535-536-151930-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
1143 AM MST WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
1230 PM MST...

At 1143 AM MST, Doppler radar was tracking a strong thunderstorm over
Fortuna Foothills. This storm was nearly stationary.

Winds in excess of 40 mph and brief heavy rain will be possible with
this storm.

Locations impacted include...
Yuma, Fortuna Foothills, Blaisdell, Ligurta and Kinter.

This includes the following highways...
AZ Interstate 8 between mile markers 9 and 27.
AZ Route 95 between mile markers 30 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3254 11442 3270 11452 3284 11431 3260 11416
TIME...MOT...LOC 1843Z 242DEG 4KT 3266 11440

MP
Special weather statement, Aug 15, 3:12 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
312 PM MST WED AUG 15 2018

AZZ532-535-152300-
Southeast Yuma County AZ-Yuma AZ-
312 PM MST WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
400 PM MST...

At 312 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Fortuna Foothills. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Yuma.

This includes AZ Route 195 between mile markers 8 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3237 11442 3246 11468 3259 11464 3264 11446
      3258 11431 3235 11434
TIME...MOT...LOC 2212Z 185DEG 2KT 3246 11450

Iniguez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:18 PM MSTSpecial Weather StatementPSRGila42 min
Aug 14, 5:47 PM MSTSpecial Weather StatementPSRGila43 min
Aug 14, 6:11 PM MSTSpecial Weather StatementPSR34 min
Aug 14, 6:17 PM MSTSpecial Weather StatementPSR43 min
Aug 14, 6:37 PM MSTSevere Thunderstorm WarningPSRMaricopa38 min
Aug 14, 6:48 PM MSTSpecial Weather StatementPSR42 min
Aug 14, 7:18 PM MSTSevere Thunderstorm WarningPSRMaricopa27 min
Aug 14, 7:30 PM MSTSpecial Weather StatementPSRMaricopa45 min
Aug 14, 7:50 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal40 min
Aug 14, 8:44 PM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Aug 14, 10:18 PM MSTFlash Flood WarningPSRMaricopa4 hr
Aug 14, 11:48 PM MSTSpecial Weather StatementPSRYuma27 min
Aug 14, 11:58 PM MSTAreal Flood AdvisoryPSRLa Paz2 hr
Aug 15, 12:29 AM MSTSpecial Weather StatementPSRPinal46 min
Aug 15, 1:01 AM MSTSpecial Weather StatementPSR44 min
Aug 15, 1:18 AM MSTSpecial Weather StatementPSRPinal27 min
Aug 15, 2:24 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 15, 11:43 AM MSTSpecial Weather StatementPSRYuma47 min
Aug 15, 2:40 PM MSTDust Storm AdvisoryPSRYuma95 min
Aug 15, 3:12 PM MSTSpecial Weather StatementPSR48 min
Aug 15, 4:39 PM MSTSpecial Weather StatementPSR36 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.